Alert archive / Illinois / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 95, NWS Lincoln, IL

August 31, 2013Edgar County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 31, 2013, 6:43 PM CDT for Edgar County, Illinois. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2013, 6:43 PM CDT (23:43 UTC)
Expired
Aug 31, 2013, 7:30 PM CDT
In force
47 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Edgar County, IL

The radar

The Indianapolis radar (KIND), 119 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 3:43 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2013-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1297 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2013-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1297 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

784 
WUUS53 KILX 312343
SVRILX
ILC045-010030-
/O.NEW.KILX.SV.W.0095.130831T2343Z-130901T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
643 PM CDT SAT AUG 31 2013

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDGAR COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 730 PM CDT

* AT 641 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
  OF REDMON...AND MOVING SOUTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  PARIS...VERMILION...EDGAR AND EDGAR COUNTY AIRPORT.

THIS INCLUDES THE FOLLOWING INTERSTATES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3948 8753 3949 8758 3962 8796 3983 8786
      3975 8753
TIME...MOT...LOC 2343Z 291DEG 14KT 3971 8779

HAIL...0.88IN
WIND...60MPH

$$

07
2 follow-up statements
876 
WWUS53 KILX 010008
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
708 PM CDT SAT AUG 31 2013

ILC045-010030-
/O.CON.KILX.SV.W.0095.000000T0000Z-130901T0030Z/
EDGAR IL-
708 PM CDT SAT AUG 31 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN EDGAR
COUNTY UNTIL 730 PM CDT...

AT 706 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PARIS...AND
MOVING SOUTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
PARIS...VERMILION AND EDGAR COUNTY AIRPORT.

THIS INCLUDES THE FOLLOWING INTERSTATES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3977 8776 3975 8753 3948 8753 3949 8758
      3962 8796
TIME...MOT...LOC 0008Z 300DEG 13KT 3963 8773

HAIL...0.88IN
WIND...60MPH

$$

07
257 
WWUS53 KILX 010032
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
732 PM CDT SAT AUG 31 2013

ILC045-010042-
/O.EXP.KILX.SV.W.0095.000000T0000Z-130901T0030Z/
EDGAR IL-
732 PM CDT SAT AUG 31 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN EDGAR COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM.

LAT...LON 3977 8776 3975 8753 3948 8753 3949 8758
      3962 8796
TIME...MOT...LOC 0008Z 300DEG 13KT 3963 8773

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 6:22 PM CDT, 21 minutes earlier.

Area forecast discussion, Aug 31, 6:22 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
622 PM CDT Sat Aug 31 2013

.DISCUSSION...
ISSUED 250 PM CDT Sat Aug 31 2013

SHORT TERM...Tonight through Monday

Weak surface low and boundary expected to shift south and east of
the forecast area later this evening taking most of the threat for
scattered showers and thunderstorms with it. With abundant low level
moisture in place and a light wind field expected overnight, will see
some fog develop across most of the area for the late night hours.

On Sunday, our attention turns to a stronger frontal boundary
slated to push across our area during the afternoon and evening
hours. Forecast soundings continue to show a bit of a cap in place
ahead of the boundary so will hold pops in the chance category. Have
edged pops higher a bit sooner acrs the west Sunday morning as models
were trending a bit quicker with the frontal passage across our area
later tomorrow. Still seeing mixed layer capes of around 2500 j/kg and
some decent frontal convergence but with the limiting factor being the
cap, at this point, not expecting widespread coverage tomorrow. Precip
chances will start to exit the forecast area from northwest to southeast
tomorrow evening as the front shifts away from the area. Based on the
timing of the frontal passage out of our area Sunday night, will hold
on to the low chance pops across our far southeast into the overnight
hours.

Much cooler and less humid air will filter southeast into the region
on Labor Day as high pressure shifts across the upper Midwest.
Temperatures by Monday afternoon are forecast to only climb into
the upper 70s to lower 80s, compared to our 90s the past several days.

LONG TERM...Tuesday through Saturday

Upper level ridge forecast to retrograde to the west while troffing
deepens in over the Great Lakes. A shortwave will rotate southeast
into the Midwest on Wednesday with warmer temperatures expected
ahead of the feature, but with little in the way of deep moisture
ahead of the upper level system, the forecast will remain dry. In
fact, the extended period into Saturday still looks dry at this
time as our area will be under the influence of northwesterly flow
aloft. As the upper trof slowly edges away from the region, we should
see temperatures return closer to or a bit above normal by the end
of the week.

Smith
&&

.AVIATION...
ISSUED 622 PM CDT Sat Aug 31 2013

Weak frontal boundary has pushed into east central Illinois, to
the east of the central Illinois terminals, The passage of the
front has largely ended the precipitation threat for the night.
While VFR conditions are expected for the next few hours, MVFR and
possibly IFR fog should develop later tonight. In addition, need to
keep an eye on the MVFR stratus over northern Illinois that may
try to drift southwest across the area this evening.

For Sunday, a stronger cold front will approach from the
northwest. This front will pose a threat of shower/storms by
afternoon as it enters the area. However, storm coverage is
expected to be low and have only included a VCTS mention at this
time.

Bak
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 31, 3:09 PM CDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
309 PM CDT SAT AUG 31 2013

ILZ027>031-036>038-011100-
FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
309 PM CDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS EVENING AS A
FRONTAL BOUNDARY MOVES THROUGH THE REGION. SEVERE WEATHER IS NOT
EXPECTED WITH THESE STORMS AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY AND SUNDAY NIGHT AS
A COLD FRONT DROPS THROUGH THE REGION. SEVERE WEATHER IS NOT
EXPECTED WITH ANY OF THESE STORMS AT THIS TIME.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ040>057-061>063-066>068-071>073-011100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MASON-
MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCHUYLER-SCOTT-
SHELBY-VERMILION-
309 PM CDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

TEMPERATURES IN THE MIDDLE 90S WILL COMBINE WITH HUMID AIR TO
PRODUCE PEAK HEAT INDEX VALUES IN THE 100 TO 105 RANGE INTO EARLY
EVENING.

SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE THROUGH THIS
EVENING AS A FRONTAL BOUNDARY MOVES THROUGH THE REGION. GUSTY
WINDS AND HAIL ARE POSSIBLE WITH THE STRONGER STORMS...BUT
ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY AND SUNDAY NIGHT AS
A COLD FRONT DROPS THROUGH THE REGION. SEVERE WEATHER IS NOT
EXPECTED WITH ANY OF THESE STORMS AT THIS TIME.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BAK

In the hours before

Special weather statement, Aug 31, 3:54 PM CDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
354 PM CDT SAT AUG 31 2013

ILZ045-046-312200-
CHAMPAIGN-VERMILION-
354 PM CDT SAT AUG 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHAMPAIGN AND NORTHERN
VERMILION COUNTIES UNTIL 500 PM CDT...

AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RANTOUL...MOVING EAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  RANTOUL...
  THOMASBORO...
  GIFFORD...
  OGDEN...
  POTOMAC...
  FITHIAN...

OTHER LOCATIONS AFFECTED INCLUDE...DEWEY...FLATVILLE...PENFIELD...
ROYAL...MIDDLE FORK WILDLIFE AREA AND COLLISON.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4005 8754 4006 8846 4040 8845 4040 8795
      4045 8794 4048 8754
TIME...MOT...LOC 2055Z 287DEG 17KT 4030 8820

SMITH
Special weather statement, Aug 31, 5:21 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
521 PM CDT SAT AUG 31 2013

ILZ045-046-312315-
CHAMPAIGN-VERMILION-
521 PM CDT SAT AUG 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHAMPAIGN AND
SOUTHERN VERMILION COUNTIES UNTIL 615 PM CDT...

AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ST. JOSEPH TO
PESOTUM...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  SIDNEY...
  OGDEN...
  FITHIAN...
  BROADLANDS...
  HOMER...
  ALLERTON...

OTHER LOCATIONS AFFECTED INCLUDE...KICKAPOO STATE PARK AND JAMAICA.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4014 8753 3988 8774 3989 8833 4017 8810
TIME...MOT...LOC 2221Z 248DEG 23KT 4016 8802 3989 8830

07
Special weather statement, Aug 31, 5:32 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
532 PM CDT SAT AUG 31 2013

ILZ045-046-312330-
CHAMPAIGN-VERMILION-
532 PM CDT SAT AUG 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VERMILION AND EASTERN
CHAMPAIGN COUNTIES UNTIL 630 PM CDT...

AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OGDEN...OR 15 MILES SOUTHEAST OF RANTOUL...
MOVING SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS OF 50 TO 55 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  DANVILLE...

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4014 8754 4016 8804 4028 8798 4029 8753
      4028 8752
TIME...MOT...LOC 2232Z 303DEG 22KT 4015 8792

07
Local storm report, Aug 31, 6:06 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
606 PM CDT SAT AUG 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND GST     1 W JAMAICA             39.98N 87.82W
08/31/2013  E60.00 MPH       VERMILION          IL   EMERGENCY MNGR

&&

SMITH
Local storm report, Aug 31, 6:10 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
610 PM CDT SAT AUG 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TSTM WND DMG     SIDELL                  39.91N 87.82W
08/31/2013                   VERMILION          IL   EMERGENCY MNGR

            TREES AND POWERLINES DOWN.

&&

SMITH
Local storm report, Aug 31, 6:18 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
618 PM CDT SAT AUG 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND DMG     1 N JAMAICA             40.00N 87.80W
08/31/2013                   VERMILION          IL   EMERGENCY MNGR

            GRAIN SILO DESTROYED APPROXIMATELY 1 MILE NORTH OF
            JAMAICA ON 600 EAST ROAD.

&&

SMITH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 9:44 PM CDTSpecial Weather StatementILXVermilion46 min
Aug 31, 3:18 PM CDTSpecial Weather StatementILXMcLean57 min
Aug 31, 3:54 PM CDTSpecial Weather StatementILXChampaign, Vermilion66 min
Aug 31, 4:24 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion66 min
Aug 31, 5:21 PM CDTSpecial Weather StatementILXVermilion54 min
Aug 31, 5:32 PM CDTSpecial Weather StatementILXVermilion58 min
Aug 31, 6:04 PM CDTSevere Thunderstorm WarningILXDouglas, Edgar, Vermilion41 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.